Anaemia caused by Plaqenil?!?! Will I have to stop taking it?!?!

Really need some advice


I've been taking Plaqenil for almost 4 wks now, I've been on the floor energy wise and am breathless when talking, trying to do small things.

My gp thinks I'm anaemic (my blood results aren't ready until Monday & my regular gp isn't back until then either).

If I am anaemia, (I wasn't before I started this) will they take me off the Plaqenil. I just FreeTime I've wasted a month feeling lousy and not being able to do anything and ill have to do it again but with the other drug they were going to put me on -cyclosporin (the dermatologist actually called it poison!)

I'm taking this due to multiple photo sensitivity issues. I'm waiting on Ana blood results too.

Any advice or experiences you can share would be great. I'm going to have to decide what my choices are



9 Replies

  • Hi Tessi,

    I have just found out I am anaemic today. I've been on hydroxy since feb. GP has gave me a script for iron tablets. I am interested to see what others say about this as I really hope I don't need to come off hydroxy either. Fingers crossed for both of us :-)

  • Hi Vicki

    That's encouraging to hear. I'm used to feeling exhausted but this has been unlike anything I've experienced before.

    I also have to have my eyes tested as I'm having g a few problems focusing, feeling like I've got oil smeared over my glasses really.

    If my eye test is clear I hope I can continue with this as you are.

  • Have you had your b12 and vitamin D checked. I have been on meds for those for the last 6 months. Iron and b12 can be linked.

  • Also the exhaustion I am feeling is making me miserable so I can understand what you mean. I thought it was the b12 deficiency then the vitamin D deficiency, then SLE and after taking all the meds that are meant to help I'm still no better. Maybe the iron is the magic pill , but I'm not holding my breath :)

  • Hi Tessi

    I took Plaquenil a few years ago for longer than you and didn't become anaemic. Trouble is with Lupus you can be anaemic for a variety of different reasons and it's finding the right one! Maybe you won't have to stop it. Good luck for your blood results , you'll improve quickly if you are anaemic with the right treatment. X

  • Hi Tessi,

    I'm glad you posted this as I'm very curious to see what everyone has to say about this subject. I have been on Hydroxychloroquine for about 18 months and yesterday my iron levels came back very low, I'm on iron tablets (3 a day for 3 months), after reading this tho I'm wondering if it could be related to the hydroxychloroquine?? I had been reading up on Coeliac disease as I feel I have many symptoms, maybe I'm just paranoid though and really looking for answers. I've been sleeping 20 hrs a day this week, have no energy and just feel awful, have no life at the moment and also terrible night sweats, I'm having to change my bed daily. Any feedback or advice would be appreciated. I have been diagnosed with SLE and Raynauds for just under 2 years.

    Thanks for reading


  • I suffer with anaemia which is related to my lupus. I had this before going on hydroxy, so would not be blaming it in my case.

  • Hi guys- I didn't have anaemia it was just the side effects of the hydroxy. I kept on with it for a month before I gave in. I was absolutely wasted 24/7, had no life whatsoever for the whole month. I'm a tough cookie as used to side effects of anti convulsants, pain meds etc,

    No I'm trying mepcrine-which me luck and thanks for your advice x

  • Good Luck this time, here's hoping you don't get problems with mepcrine. x

You may also like...